Over the counter allergy medicine stopping itching

Patient

Q: My name is Corinne, a year ago I went to a Docter due to my itching. my entire body was so itchy I could not handle it and i would give myself a horrible rash. he took blood and told me I had Lyme disease and a high hpylori and it had nothing to do with me being itchy and was not sure why i was going through this. no docter could give me an answer, but when allergy season came along I started taking over the counter allergy medicine to stop my allergies and my itching stopped! the second I forget a day my itching is back in full force! so I now take one everyday even though allergy season is over. is there longterm effects I should be worried about by taking this daily or something else i could do to ease the itching? i use free and clear everything! detergents soups shampoos lotions n no perfume! my son has eczema so I'm careful about everything.thank you so much your answer is greatly appreciated.

Doctor

A:   Thank you for your questions. You did mention you had lyme disease and while generalized itchiness is a short term complication of the disease, it is possible for it to be a long term complication as well (although it is rare).
You did not mention what allergy medications you are taking but I will presume they are anti-histamines. The fact that anti-histamines are working for you do suggest that an allergic reaction is occurring.  This can be dust, pollen, certain medicines, food eg. eggs/shellfish. Certain auto-immune diseases like systemic lupus erythematosus (SLE), thyroid diseases  (like Graves) too can cause itching.
You also mentioned your son has eczema which is related to allergic reactions and sometimes the things that make your son sensitive may also be making your skin sensitive.
If you are unable to determine the cause of your allergy by trial and error after 2-3 months, allergy testing through an allergist or naturopath would be the next appropriate step.
Current data suggest long term antihistamine use is safe(except in pregnancy) but I agree with you - if you can find the source of the allergy - it is best to not take the medications long term.

Related Q&A

Q: I have regular steaching of one side jaw in my mouth .but do not have any pain whats the reason

Q: Red pimples scattered on top of my foot? I had alopecia and took steroid injections to my head for 1 year.

Q: When I eat/use items containing Vitamin E I get a rash on the inside of my elbow. The skin becomes reddish and there ...

Q: I need help, I'm unable to sneeze , usually I sneeze regularly now I feel the sensation and desire to do it but somet...

Q: I broke out in red rashes all over my body except for my face and my knees to my ankles. I have been using prednozone...

MOST DOCTOR RECOMMENDATIONS
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews